Indexed on: 19 Oct '17Published on: 19 Oct '17Published in: Journal of clinical medicine research
An alleged association of chronic use of thiazide diuretics with an increased risk of bone fragility fractures has been highlighted by a relatively recent prospective cohort study. However, the concept that thiazides exert a beneficial effect on osteoporosis is still a predominant view. This effect would be mediated by the decrease in renal clearance of calcium ions, a pharmacological feature recognized for a long time now to this class of drugs, as opposed to the increase in calcium urinary excretion attributed instead to loop diuretics, i.e. furosemide and similar drugs. The purpose of this retrospective study was to attempt to clarify whether regular use of thiazide diuretics as antihypertensive therapeutics is associated with a significantly increased risk of osteoporotic fractures in female patients aged 65 or over.In this two-center retrospective study, we followed up a cohort of female patients with (n = 80) and without (n = 158) thiazide-induced hyponatremia.A total of 48 osteoporotic fractures were recorded during a median follow-up period of 57.5 months. By means of univariate regression analysis, an association was found between thiazide-induced hyponatremia and increased risk of vertebral fractures (odds ratio (OR): 7.6; 95% confidence interval (CI): 3.755 - 15.39; P < 0.0001). Multivariate regression analysis, however, showed that age (OR: 1.823; 95% CI: 1.211 - 2.743) and body mass index (OR: 0.156; 95% CI: 0.038 - 0.645) were the only independent predictors of osteoporotic fractures. No association of a history of thiazide-induced hyponatremia and risk of fracture was noticeable in the final model.Because thiazide-induced hyponatremia was associated with spinal fractures in univariate but not multivariate analysis, a possible explanation is that hyponatremia may be a confounder of the relation between body mass and spinal fractures. Indeed, reduced body mass especially among elderly women with small body build may confer heightened risk of thiazide-induced hyponatremia because of decreased bone sodium available for exchange with the serum sodium. Thus, occurrence of hyponatremia could only serve as an indirect surrogate marker for osteoporosis risk.